Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 78, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 29, 2018, 9:56 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2018, 9:56 AM HST (19:56 UTC)
- Expired
- Dec 29, 2018, 12:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 10:48 AM HST | FLASH FLOOD | 1 Se Princeville, HI | LANDSLIDE SOUTH OF HANALEI BRIDGE THAT WAS BLOCKING THE SOUTHBOUND LANE. |
| Dec 29, 11:00 AM HST | FLASH FLOOD | 1 Se Princeville, HI | KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
867
WGHW50 PHFO 291956
FFWHFO
HIC007-292245-
/O.NEW.PHFO.FF.W.0078.181229T1956Z-181229T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
956 AM HST SAT DEC 29 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1245 PM HST.
* At 950 AM HST, radar indicated heavy downpours persisting near
Hanalei and over the interior mountains of Kauai. Radar and rain
gauges showed rainfall rates exceeding 3 inches per hour at times
over interior Kauai, and streams were beginning to show rapid
rises.
* Locations in the warning include but are not limited to...
Na Pali State Park, Haena, Wainiha, Hanalei, Princeville,
Kalihiwai, and Kilauea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1245 PM HST if heavy rain
persists.
This warning replaces the Flood Advisory which was previously in
effect.
LAT...LON 2219 15932 2216 15931 2198 15938 2200 15957
2220 15962 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
R Ballard3 follow-up statements
837
WGHW70 PHFO 292044
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1044 AM HST SAT DEC 29 2018
HIC007-292245-
/O.CON.PHFO.FF.W.0078.000000T0000Z-181229T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1044 AM HST SAT DEC 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1038 AM HST, radar indicated isolated thundershowers with intense
rainfall continuing over interior Kauai to the south of Na Pali
State Park and Hanalei. These downpours were moving slowly toward
the west at about 5 mph.
At 1031 AM HST, a stream gauge on the Hanalei River recorded a stage
near 15 feet, which will very likely lead to a road closure on Kuhio
Highway at the Hanalei Bridge.
Locations in the warning include but are not limited to...
Na Pali State Park, Haena, Wainiha, Hanalei, Princeville, Kalihiwai,
and Kilauea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1245 PM HST if heavy rain
persists.
LAT...LON 2219 15932 2216 15931 2198 15938 2200 15957
2220 15962 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
R Ballard038
WGHW70 PHFO 292207
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1207 PM HST SAT DEC 29 2018
HIC007-292245-
/O.CON.PHFO.FF.W.0078.000000T0000Z-181229T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1207 PM HST SAT DEC 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1204 PM HST, radar showed that showers have weakened and moved
offshore. However, water levels and runoff remain high due to the
earlier intense rainfall, and flash flooding is expected to continue
for awhile longer.
Locations in the warning include but are not limited to...
Hanalei, Na Pali State Park, Wainiha, and Haena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1245 PM HST if high
runoff persists.
LAT...LON 2219 15932 2216 15931 2198 15938 2200 15957
2220 15962 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
R Ballard876
WGHW70 PHFO 292246
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1246 PM HST SAT DEC 29 2018
HIC007-292251-
/O.EXP.PHFO.FF.W.0078.000000T0000Z-181229T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1246 PM HST SAT DEC 29 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 1245 PM HST...
Although heavy rains have ended, Kauai Emergency Management Agency
reports that runoff and water levels remain high. Additional heavy
rains are not expected, so the levels should continue to gradually
recede. In the meantime, use caution and do not drive into any areas
where roads may still be closed.
LAT...LON 2219 15932 2216 15931 2198 15938 2200 15957
2220 15962 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
R BallardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 3:37 AM HST, 6 hours 19 minutes earlier.
Area forecast discussion, Dec 29, 3:37 AM HST, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 AM HST Sat Dec 29 2018 .SYNOPSIS... Unstable tropical moisture under upper level divergence aloft will continue to produce wet weather with showers trending towards windward and mountain slopes today as the trade winds return. An upper level low forming southwest of Kauai will slowly drift south away from the islands. A high pressure ridge will then build back in over the islands with drier trade wind weather trending from Sunday into Monday. A breezy to locally windy dry trade wind weather pattern will remain in place from New Years Eve through Friday. && .DISCUSSION... The surface cold front has dissipated near the western end of the state with the upper level trough forming a closed cut off low center just southwest of Kauai. Enough tropical moisture and atmospheric instability will linger across the Hawaiian Islands for one more day of wet weather. The best chances for showers today will trend towards windward and mountain slopes due to local scale trade wind convergent forcing. Radar and satellite imagery this morning show a large area of clouds with scattered showers across the state. Shower activity will decrease through the weekend as the atmosphere becomes more stable. In the big picture, the frontal trough over the Central Pacific,k north of the islands, will weaken and lift northward through the weekend as the subtropical ridge builds back in north of the island chain. Expect increasing trade winds this weekend, these winds will push the tropical moisture westward with drier air moving in from the east on Sunday. An upper level ridge aloft building in over the islands will produce stronger downward vertical motions or subsidence. A combination of a drier air mass and a lower trade wind subsidence inversion will produce a dry trade wind pattern from New Years Eve on through the end of next week. Trade winds will become breezy to locally windy during this period with limited shower activity statewide. Global weather models are in excellent agreement on this extended trade wind weather pattern through Thursday. This means we have high confidence in next weeks dry and windy trade wind forecast. In the extended forecast range (Friday and next Saturday) there are slight differences in forecast guidance associated with the strength of the Central Pacific high pressure center and the movement of a shallow cold front north of Hawaii. This means the wind and precipitation forecast may change a bit for the end of next week (Friday onward) as the time period gets closer. && .AVIATION... Rain showers and a few embedded heavy showers remain in place across Maui County, Oahu and Kauai. Showers should continue into at least the beginning of the day Saturday. The boundary which caused the instability has dissipated but an upper level low just southwest of Hawaii will keep the chance for rain into early Saturday. Will monitor all islands for mountain obscuration but as of now, that is not likely. Expect passing MVFR conditions with passing clouds and showers with a few embedded heavier showers and possibly a thunderstorm. The Big Island will have VFR conditions through the period. && .MARINE... An ill-defined front near Kauai is just about gone, and so is the trough over Maui County. This comes about as high pressure continues to build across the area, resulting in strengthening trade winds. Some linger instability will cause some spotty, isolated heavy showers, but the worse of the weather is done with. A drier and more stable air mass will continue to build across the area in the next 24 hours. The Small Craft Advisory (SCA) is extended to Sunday afternoon. Three zones have been added to the SCA; for waters south of the Big Island and Maalaea Bay on Maui, due to strengthening trade winds. The subsiding NW swell means the reduction of about two zones initially, the waters NW and W of Kauai, later this afternoon. Further reduction will come on Sunday. Other than the subsiding NW swell. A small NW swell is expected Monday into early Tuesday. Another advisory level NW swell is expected to arrive on Tuesday, peak Wednesday and Wednesday night, then lower gradually on Thursday. East facing shores will see a small incremental increase in the surf each day for the next couple of days before reaching advisory level height of 8 feet sometime early next week. This comes about as the trade winds get another boost early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Bohlin AVIATION...Chevalier MARINE...Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:00 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 28, 6:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 28, 6:42 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 28, 8:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 28, 8:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Dec 29, 8:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.